How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Gary Your Own Question
Dr. Gary
Dr. Gary, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 19294
Experience:  DVM, Emergency Veterinarian, BS (Physiology)
Type Your Dog Veterinary Question Here...
Dr. Gary is online now
A new question is answered every 9 seconds

m dog was givien a shot of Cerenia to help nausea,within an

Resolved Question:

m dog was givien a shot of Cerenia to help nausea,within an hour she was totally out of it.I called the vet but she said the shot wouldnt do that ..I next morning i brought her to the animal hospital to have an endoscopy to remove a penny in her stomach,that went fine but she never regained be herself. and was diagnosed with pancreatitis and kept spiralind down and ultimatly passed away..Ithink the shot of Cerenia was the cause .What is your opinion?She was only 7 years old,we are heartbroken and devastated
Submitted: 4 years ago.
Category: Dog Veterinary
Expert:  Dr. Gary replied 4 years ago.
Hello, I'm so sorry to hear about your dog.

I don't think the Cerenia was the cause of the signs. There are very minimal side effects of Cerenia- usually salivation and pain at injection site is all we see. There are no adverse effects noted when using doses up to 3 X the label dose. If this was due to the Cerenia, then it should be reported to the drug company as it has yet to be reported due to this drug.

The penny can cause a lot of adverse effects. Pennies cause hemolysis (destruction of red blood cells) in dogs due to zinc toxicity. I would worry that anemia and subsequent poor oxygenation led to the spiral of events in Lola. These are not easy to treat as just removing the penny is only the first step. Usually this is followed by blood transfusions and 2-3 days of hospitalization.

I'm sorry again for your loss, let me know if you have any other questions.
Customer: replied 4 years ago.
Lola did have 2 blood transfusions and then developed tiny blood clots and was treated with some kind of blood thinner but shortly after they gave her plasma but I don't understand how this could have spiraled so quickly,she had also turned very yellow
Expert:  Dr. Gary replied 4 years ago.
It sounds like everything was secondary to the penny. The penny causes the zinc toxicity and destruction of red cells. This leads to poor oxygenation and blood flow to organs and secondary multiple organ failure. The broken red cells also have to get filtered by the kidney and this filtering can lead to kidney failure.

The yellow color/ jaundice is due to the broken red cells and hemoglobin leaking out. The hemoglobin has a yellow pigment.

Usually dogs with penny toxicity do well, but we will have the occasional dog that we cannot pull through due to all the secondary complications.

Customer: replied 4 years ago.
Its just so puzzling because before the shot she was eating and being very active..her usual self
Expert:  Dr. Gary replied 4 years ago.
I think the nausea was the first sign of the zinc toxicity- the shot was probably more of a coincidence as opposed to the trigger.
Dr. Gary and 4 other Dog Veterinary Specialists are ready to help you